I had the cytoxan “pulse” on Oct 30 and 31, the cytoxan chemo was designed to push back the myeloma before the stem cell collection. Starting on Nov 1 i was given a daily injection of growth factor (neupogen) to mobilize the stem cells. On Nov 3 (Tuesday) my neutrophils were at 0.0, i had not immune system. The once daily injections of growth factor continued for 10 more days. The stem cell collection started on Tuesday Nov 10 and ended on Nov 11. I collected enough stem cells for over two transplants, i collected 10.8 million (~4.5 million on day one and about 5.3 million on day two).

I had another CT scan on Wednesday the 11th and met with the pulmonologist on thursday to review the CT scan. the spots noticed on an earlier PET scan were gone but there was a “remnant/artifact” left in my right lung. Well, the next morning (Friday the 13th) I had a bronchoscopy and they did a flush. At about 1600 Friday afternoon the transplant coordinator nurse called and said I had H1N1. I was prescribed tamiflu and moved out of the transplant house and put up in a local hotel. I was treated with tamiflu 2x per day for five days. My hematolgist moved my next chemo date back to Nov 30 with the stem cell infusion to be shortly there after!

I guess I was a new one at Mayo, this is the first time they had a stem cell transplant candidate contract H1N1 between collection and prior to infusion. Go figure! The plan, in conjunction with my hematologist, the infectious control doctors, the transplant nurse coordinator and me led to the plan of treating me with tamilfu once again when the stem cells are re-infused. No one is sure as to when I contracted the H1N1. So we are adding something a little new to the procedure – tamiflu following the melphan and stem cell re-infusion. why do I get a feeling my life is a journal article just waiting to happen!

My hair finally started falling out from the cytoxan, feels kind of wierd but at least I will be used to it before the melphan!

Other than having chemo and daily neupogen shots (bad karma), levaquil and then tamiflu, all things seem to be going OK!